Exudative Retinal Detachment During Induction Therapy for Acute Promyelocytic Leukemia: A Manifestation of Differentiation Syndrome

Read full text
Authors: Zheng X, Zhang X, Yu H, Zang S
Cited by: 0

Abstract

Xianqi Zheng,1,2 Xiayin Zhang,1,3 Honghua Yu,1,4 Siwen Zang1,5 1Guangdong Eye Institute, Department of Ophthalmology, Guangdong Provincial People’s Hospital, Guangdong Academy of Medical Sciences, Southern Medical University, Guangzhou, People’s Republic of China; 2Guangzhou Aier Eye Hospital, Jinan University, Guangzhou, People’s Republic of China; 3Singapore Eye Research Institute, Singapore National Eye Centre, Singapore; 4Guangdong Provincial Key Laboratory of Artificial Intelligence in Medical Image Analysis and Application, Guangdong Provincial People’s Hospital, Guangdong Academy of Medical Sciences, Guangzhou, People’s Republic of China; 5Department of Ophthalmology, Guangdong Provincial People’s Hospital Ganzhou Hospital (Ganzhou Municipal Hospital), Ganzhou, People’s Republic of ChinaCorrespondence: Siwen Zang, Guangdong Provincial People’s Hospital, Guangdong Academy of Medical Sciences, No. 106, Zhongshan Second Road, Yuexiu District, Guangzhou, People’s Republic of China, Tel +86 13925198097, Email zangsiwen@gdph.org.cnBackground/Aim: This report describes a case of exudative retinal detachment as an ocular manifestation of differentiation syndrome (DS) during induction therapy for acute promyelocytic leukemia (APL). A concise review of the literatures is also provided.Case Presentation: A 25-year-old female with APL received induction therapy with all-trans retinoic acid (ATRA), arsenic trioxide (ATO), and daunorubicin. On day 15 of induction therapy, she developed dyspnea with pulmonary infiltrates, alongside bilateral epiphora and blurred vision in her right eye. Ophthalmic examination revealed a best-corrected visual acuity (BCVA) of 20/40 in the right eye and 20/20 in the left. Fundus examination demonstrated macular edema, mild optic disc edema, undulating exudative retinal detachment in the posterior pole and mid-peripheral retina, and scattered superficial hemorrhages bilaterally. Optical coherence tomography demonstrated corrugated retinal pigment epithelium elevation with subretinal fluid (SRF), choroidal thickening in both eyes, and neurosensory epithelium detachment in the right macula. Fundus fluorescein angiography confirmed diffuse vascular leakage bilaterally. A diagnosis of DS was established. Management with systemic corticosteroids, ATRA dose reduction, and ATO discontinuation led to the complete resolution of SRF and restoration of BCVA to 20/20 in both eyes within one month.Conclusion: Exudative retinal detachment can be an ocular manifestation of DS during APL induction therapy, likely attributable to systemic capillary leakage. Prompt intervention with systemic corticosteroids is effective and generally associated with a favorable visual prognosis.Keywords: exudative retinal detachment, differentiation syndrome, acute promyelocytic leukemia, all-trans retinoic acid, arsenic trioxide

Fields of Study & Subjects

Retinoids in leukemia and cellular processes Drug-Induced Ocular Toxicity Ocular Oncology and Treatments

Publication details

Journal / source
DOAJ (DOAJ: Directory of Open Access Journals)
Publication date
1 January 2026
Language
EN